Alert archive / Nevada / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Reno, NV

July 24, 2006Douglas County, Lyon County, Nevada; Mono County, California

NWS Reno, NV issued this flash flood warning at Jul 24, 2006, 7:24 PM PDT for Douglas County, Lyon County, Nevada; Mono County, California. It was in force for 96 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2006, 7:24 PM PDT (02:24 UTC)
Expired
Jul 24, 2006, 9:00 PM PDT
In force
96 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Mono County, CA, Douglas County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 126 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:25 PM PDTFLASH FLOOD10 S Wellington, NVMUD FLOWS FROM HEAVY RAIN ON THE JACKASS BURN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3867 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 250227
FFWREV
CAC051-NVC005-019-250400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
724 PM PDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN MONO COUNTY IN CENTRAL CALIFORNIA   
  SOUTHEASTERN DOUGLAS COUNTY IN WESTERN NEVADA
  SOUTH CENTRAL LYON COUNTY IN WESTERN NEVADA

* UNTIL 900 PM PDT

* AT 719 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE THE JACKASS FLATS BURN AREA.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE IN THE 
WARNED AREA.

MUD FLOWS HAVE BEEN REPORTED BY A SPOTTER ON THE JACKASS FLATS BURN 
AREA. RISES WILL ALSO BE POSSIBLE ALONG THE JACKASS CREEK SOUTH OF 
WELLINGTON. ANYONE AROUND THE JACKASS FLATS BURN AREA SHOULD SEEK 
HIGHER GROUND IMMEDIATELY.

LAT...LON 3857 11955 3848 11934 3869 11916 3880 11942

$$

JHW
2 follow-up statements
000 
WGUS75 KREV 250310
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
808 PM PDT MON JUL 24 2006

CAC051-NVC005-019-250400-
MONO CA-LYON NV-DOUGLAS NV-
808 PM PDT MON JUL 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR
SOUTHEASTERN DOUGLAS...SOUTH CENTRAL LYON AND EXTREME NORTHWESTERN
MONO COUNTIES...

AT 801 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING MUDSLIDES OVER THE JACKASS BURN AREA.

LOCATIONS IN THE WARNING INCLUDE JACKASS CREEK AND THE JACKASS FLATS 
SOUTH OF WELLINGTON

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AND COUNTRY ROADS.

LAT...LON 3857 11955 3848 11934 3869 11916 3880 11942

$$

JHW
000 
WGUS75 KREV 250357
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
855 PM PDT MON JUL 24 2006

CAC051-NVC005-019-250410-
MONO CA-LYON NV-DOUGLAS NV-
855 PM PDT MON JUL 24 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM PDT FOR SOUTHEASTERN
DOUGLAS...SOUTH CENTRAL LYON AND EXTREME NORTHWESTERN MONO
COUNTIES...

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE 
WEAKENED AND MOVED OFF TO THE NORTHEAST. THE FLASH FLOOD THREAT HAS 
ENDED. HOWEVER...SPOTTER REPORTS INDICATE THAT RUNOFF FROM THE 
THUNDERSTORM MAY HAVE WASHED OUT EAST SIDE LANE IN MONO COUNTY. 
ANYONE TRAVELLING ON THE SIDE ROADS NEAR THE JACKASS BURN AREA 
SHOULD EXERCISE CAUTION AS ROAD CONDITIONS MAY HAVE CHANGED.

LAT...LON 3857 11955 3848 11934 3869 11916 3880 11942

$$

JHW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:45 PM PDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 24, 2:45 PM PDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
245 PM PDT MON JUL 24 2006

.SHORT TERM...
HIGH PRESSURE OVER THE GREAT BASIN WILL MOVE LITTLE THROUGH
WEDNESDAY. AN ABUNDANCE OF MOISTURE AND PW VALUES NEAR OR ABOVE AN
INCH WILL LINGER ACROSS THE AREA THROUGH THE MIDDLE OF THE WEEK.
THEREFORE EXPECT LITTLE CHANGE IN WEATHER. WITH LACK OF SIGNIFICANT
UPPER DYNAMICS EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SOUTH AND EAST OF RENO/LAKE TAHOE AND OVER NRN
LASSEN/NRN WASHOE/MODOC COUNTIES. A VERY ISOLATED STORM MAY DEVELOP
IN THE RENO AND LAKE TAHOE AREAS TODAY. SOME DRIER AIR AT THE MID
AND UPPER LEVELS HAS MOVED INTO THE AREA AS A WEAK SHORT WAVE MOVED
THROUGH THE TAHOE BASIN EARLY THIS MORNING. THIS...ALONG WITH SOME
WEAK WESTERLY FLOW AT RIDGETOP MAY BE ENOUGH TO PUSH TSTM ACTIVITY
EAST OF RENO TODAY. MODELS HINT AT OVERNIGHT CONVECTION TONIGHT DOWN
SOUTH AS VORT MAX ROTATES AROUND HIGH. HARD TO TELL IF THESE ARE
REAL OR JUST CONVECTIVE FEEDBACK...SO CONTINUED WITH INCREASED CLOUD
COVER AND HIGHER MORNING LOWS BUT DID NOT ADD TSTMS TO THE OVERNIGHT
PERIOD SOUTH...BUT CONTINUED OVERNIGHT WORDING FOR NRN AND ERN
ZONES. LITTLE CHANGE TOMORROW...ALTHOUGH MORE MID LEVEL MOISTURE MAY
MOVE INTO THE RENO AREA WITH POSSIBLY A BETTER CHANCE TO SEE A TSTM
ON TUESDAY. THE ONLY REAL CHANGE COMES AS A SHORT WAVE TROUGH
DEVELOPS OFF THE NRN CA COAST BY LATE WEDNESDAY OR THURSDAY. THIS
WILL LIKELY INCREASE THE SOUTHWEST TO WESTERLY GRADIENT ENOUGH TO
PUSH TSTM ACTIVITY SOUTH AND EAST...MAINLY INTO MONO AND MINERAL
COUNTIES WITH A DRYING TREND FURTHER NORTH. DID NOT REALLY SEE MUCH
TO INDICATE OVERNIGHT CONVECTION ON THURSDAY NIGHT...SO DECIDED TO
REMOVE POPS. TEMPERATURES WILL REMAIN IN THE UPPER 90S TO LOW 100S
THROUGH THURSDAY BEFORE A COOL DOWN OVER THE WEEKEND. BENINATO

.LONG TERM...FRIDAY THROUGH MONDAY...
THE PROSPECTS ARE IMPROVING FOR BRINGING THE LONG HEAT WAVE TO AN
END BY THIS WEEKEND AS THE MEDIUM RANGE GUIDANCE IS IN REASONABLE
AGREEMENT WITH ADVANCING A LONGWAVE TROF TO THE WEST COAST AND
SHIFTING THE RIDGE CENTER EWD TO THE CENTRAL US. FRIDAY WILL STILL
REMAIN QUITE WARM AS THIS TRANSITION TAKES PLACE...WHILE LOWERING
HEIGHTS AND 700 MB TEMPS SHOULD SEND VALLEY TEMPS DOWN TO THE MID
90S BY SATURDAY AND IN THE LOWER 90S FOR SUN-MON. THE GFS IS MOST
AGGRESSIVE WITH THIS TROF AND IT EVEN DROPS MAX TEMPS BELOW 90 BY
SUNDAY...FOR NOW A MORE MODERATE COOLING IS FAVORED IN THE EXTENDED
WHEN TAKING A BLEND OF MODEL GUIDANCE INTO ACCOUNT. THE MOST WELCOME
CHANGE WILL BE THE END OF THE 70 DEGREE MIN TEMPS IN THE WRN NV
VALLEYS...WITH MOST AREAS DOWN TO THE LOWER 60S AND EVEN SOME UPPER
50S BY THIS WEEKEND. AFTERNOON AND EVENING LEE SIDE WEST BREEZES ARE
EXPECTED EACH DAY...WITH SOME HIGHER GUSTS POSSIBLE ON FRIDAY AND
SATURDAY.

OVERALL PATTERN LOOKS DRY EXCEPT FOR POSSIBLE STRAY TSTMS IN THE FAR
SRN AND NRN ZONES FRIDAY...THEN LIMITED TO SRN MINERAL AND MONO
COUNTIES FOR SAT AND AGAIN BY MONDAY WHERE WEAK INSTBY LINGERS. AN
OUTLYING SCENARIO ON THE LATEST CANADIAN MODEL AND A COUPLE OF THE
GFS ENSEMBLE MEMBERS IS THE POSSIBILITY OF TROPICAL MOISTURE BEING
DRAWN UP BY THE WEST COAST TROF INTO THE REGION BY THE WEEKEND. WITH
THE PREVAILING DRY AND STABLE SW FLOW ALOFT EXPECTED...THE MORE
LIKELY SCENARIO IS ONLY SOME REMNANT HIGH CLOUDS OVER THE REGION BUT
POTENTIAL FOR PRECIP APPEARS LOW. MJD

&&

.AVIATION...
VFR CONDS EXCEPT ISOLD MVFR IN -TSRA THRU 03Z AND AGAIN ON TUES AFT
20Z. MJD
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

Nearby

Flash Flood Warnings in Nevada, 2006Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.